Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Sun poison

06/14/2007

Question:

ok...my friend is lying down right now(very weak like) and we think she may have sun-poisoning but we aren`t too sure! Her face is all red because we went to Geauga Lake yesterday...but now she has like, white blisters on her face. we gave her benydril(s/p)but it doesnt seem to really help!and we put triple antibyotic cream on her face. im not sure if it has worked yet b/c we JUST put it on her! you`re website seems to be the place where i can understand the most and you can really help. so can you help us know if it is sun-poison.

Answer:

It's hard to tell without seeing your friend but it sounds like she has a severe sunburn not sun poisoning.

There are two reactions that commonly are referred to as "sun poisoning".

The first is called Polymorphous Light Eruption and looks like a skin rash. Women are more likely to get this than men. It occurs in susceptible individuals when they are exposed to sunlight that is more intense than usual, for example as in the first time you go out in the sun during the summer or when you expose a body part to sunlight that has no prior sunlight exposure. It may also occur if you travel to a higher latitude or lower latitude such as to a country closer to the equator where the sunlight has more strength. Normally the resulting skin-rash reaction heals within 7-10 days with no treatment as long as additional sun exposure is avoided. In the future using sunscreen that protects against UVA and UVB rays is mandatory. (Sunlight is made up of UVA and UVB rays). Make sure the sunscreen protects against both UVB and UVA since these protective agents are more effective in preventing these breakouts.

The second is called Solar Urticaria. It is a rare reaction to sun exposure. This is a true sun allergy. It develops rapidly--moments after exposure, the skin begins to itch, and then becomes red. Wheals or vesicles appear (red patches and blisters). The actual mechanism that causes this reaction is unknown, however, antihistamines are effective in treating the reactions of some patients.

The blisters you are seeing is a response to too much sun. They should go down in about 48-72 hours. As long as she doesn't have any health issues, taking ibuprofen will help with the discomfort. Try not to pop the blisters because that could predispose her to infection. If the blisters do not go down, get worse or appear infected (don't have a clear fluid in them) have her visit her physician. In the future, sunscreen, protective clothing and staying out of direct sunlight between 10-3 will prevent this from happening again.

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Tatiana M Oberyszyn, PhD Tatiana M Oberyszyn, PhD
Associate Professor of Pathology
Associate Professor of Molecular Virology, Immunology & Medical Genetics
College of Medicine
The Ohio State University